Format

Send to

Choose Destination
Case Rep Gastrointest Med. 2012;2012:632721. doi: 10.1155/2012/632721. Epub 2012 Nov 18.

A patient on long-term proton pump inhibitors develops sudden seizures and encephalopathy: an unusual presentation of hypomagnesaemia.

Author information

1
College of Medical and Dental Sciences, University of Birmingham, Birmingham B15 2TT, UK.

Abstract

OBJECTIVE:

To present an unusual but known cause of hypomagnesaemia induced-hypocalcaemia in a chronic GORD patient with severe symptoms with a review of the current literature.

METHODS:

Analysis of the clinical and laboratory findings of the patient and discussion of the multi-factorial nature of his disease and the underlying mechanisms.

RESULTS:

Our patient described features of magnesium deficiency such as weakness, muscle twitches, and fits with clinical signs of hypocalcaemia: a carpal pedal spasm and paraesthesia. Preadmission blood results revealed low calcium and magnesium levels. He was admitted to ITU, when he presented with seizures and developed encephalopathy. The total vitamin D level was 52.4 nmol/L (>49.9). His U&Es and LFTs were within the normal range with the exception of potassium. He was on Omeprazole for his GORD. With omission of the PPI 1 day after admission and replacement therapy, his ion levels normalised.

CONCLUSION:

Hypomagnesaemia is often undiagnosed and is associated with multiple biochemical abnormalities. Treatment focus should be aimed at stopping the PPI and replacing the magnesium. Over use of PPIs is a problem in practice, with the FDA issuing a warning over long-term use. Continued monitoring and decision making on dose reduction/withdrawal is essential to avoid complications.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center